question-icon

Rash On Legs, High BP, Allergy To Bactrim, Low Potassium Level, Reaction To Sun. What Is The Cause?

default
Posted on Mon, 25 Jun 2012
Question: Hi,
I have been on Senna since 2004, 40mg and without this I end up with bowel obstructions. Ok, having said that and knowing how it can affect long term use of laxatives and low potassium in combination, I still have to take it. My question is related to my Dyazide in 1996/1997, low dose once daily. Late last year, 2011 my blood pressure began to climb from 120/80 to 139/90, I had gained about 15 pounds also. I have an allergy to sulfa (Bactrim to be specific) but I am aware that the Dyazide is a different kind of sulfanomide and unless a rash or other allergic symptoms show, then one should be fine. In late 2011, my pcp increased my dyazide to two pills a day, the maximum dose and I cannot tell it has affected my bp, however, my blood work came back showing my potassium level low at 3.2 (first time ever) and my pcp that sees me every three months has not chose to act upon it, but I have started eating a banana daily until I return in March 2012. I also have a severe reaction to the sun, and I will break out in a petichea (sp) rash that is severe on my lower legs and top of feet, what is the cause of this in your opinion? I am on Xanax .25 three times a day for PTSD since 1992 with no change in dosage since 1992. I have had steroids on and off in the past few years due to back pain and atopic dermatitis and I have menieres in the right ear and take meclazine on occasions. I really want to stop the blood pressure medication and change to a more older appropriate medication for control. I have taken atenenol, but I became so tired I couldn't function hardly, it was a chore to get up and do what I needed to do. I have also had bouts of depression, but I refuse to take medication as I know it is related to seasonal and inactivity. What would be a recommended course of action to decrease the dyazide and/or replace it with a less potassium related medication, and what older bp medication would be a place to start and/or combination? I become very anxious about my medical issues. I have cholesterol at 235 and cannot take medications as they affect my liver, my tryglycerides are a bit high, not too bad, and my HDL is at 43 my LDL is 160, and I am 54y female with a complete hysterectomy and no estrogen supplements. My A1C completed every 6 months and I am not a diabetic ranges between 5.1 and 5.6. I am approximately for height and weight 25 pounds over the limit and my BMI is at 30 which supposedly puts me in the obese range. I weigh 162 at 5'2". Ok, this is a lot of information and this is my money, so I need a really good answer, please!!
doctor
Answered by Dr. Praveen Tayal (43 minutes later)
Hello,
Thanks for posting your query.
A blood pressure of 139/90 with continuous medications is not worrisome for your age.
The low potassium levels are likely to be related to the medicines that you are taking. You can have better alternatives for controlling your hypertension like angiotensin II blockers or calcium channel blockers. A combination of medicines is usually recommended instead of using a single drug. You can discuss about the appropriate drug with your treating physician.
I shall have to admit, if second opinion or prescriptions is what you intend to find out in here then you would be disappointed. I can only only guide you partially, as I do not have access to you as any other patient in person at my clinic.
The appearance of petechiae on the skin might be related to
a) Medicines that you take
b) Bleeding disorders or platelet dysfunction
which needs certain blood investigations to find out the cause.
I would advise you to consult your physician for readjustment of your medicines and doses.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12308 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Rash On Legs, High BP, Allergy To Bactrim, Low Potassium Level, Reaction To Sun. What Is The Cause?

Hello,
Thanks for posting your query.
A blood pressure of 139/90 with continuous medications is not worrisome for your age.
The low potassium levels are likely to be related to the medicines that you are taking. You can have better alternatives for controlling your hypertension like angiotensin II blockers or calcium channel blockers. A combination of medicines is usually recommended instead of using a single drug. You can discuss about the appropriate drug with your treating physician.
I shall have to admit, if second opinion or prescriptions is what you intend to find out in here then you would be disappointed. I can only only guide you partially, as I do not have access to you as any other patient in person at my clinic.
The appearance of petechiae on the skin might be related to
a) Medicines that you take
b) Bleeding disorders or platelet dysfunction
which needs certain blood investigations to find out the cause.
I would advise you to consult your physician for readjustment of your medicines and doses.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.